Alert archive / Kentucky / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 134, NWS Charleston, WV

July 6, 2016Boyd County, Carter County, Kentucky

NWS Charleston, WV issued this severe thunderstorm warning at Jul 6, 2016, 8:22 PM EDT for Boyd County, Carter County, Kentucky. It was in force for 38 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2016, 8:22 PM EDT (00:22 UTC)
Expired
Jul 6, 2016, 9:00 PM EDT
In force
38 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Boyd County, KY, Carter County, KY

The radar

The Jackson,KY radar (KJKL), 95 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 8:22 PM EDTTSTM WND DMGW Grahn, KYREPORTS OF TREES DOWN ALONG ADEN ROAD. TIME ESTIMATED FROM RADAR
Jul 6, 8:22 PM EDTHAIL 0.74 W Grayson, KYLITTLE WIND... MOSTLY PEA-SIZED HAIL BUT SOME DIME-SIZED MIXED IN
Jul 6, 8:26 PM EDTHAIL 0.51 N Grayson, KYTRAINED SPOTTER REPORTED 0.5 INCH HAIL.
Jul 6, 8:36 PM EDTTSTM WND DMG1 W Grayson, KYROOFING MATERIAL TORN FROM A HOUSE IN GRAYSON. TIME ESTIMATED FROM RADAR
Jul 6, 8:45 PM EDTTSTM WND DMG3 S Cannonsburg, KYTREE DOWN NEAR 3000 BLOCK KY STATE ROUTE 3

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2016-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 981 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2016-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
981 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

102 
WUUS51 KRLX 070022
SVRRLX
KYC019-043-070100-
/O.NEW.KRLX.SV.W.0134.160707T0022Z-160707T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
822 PM EDT WED JUL 6 2016

THE NATIONAL WEATHER SERVICE IN CHARLESTON WEST VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL CARTER COUNTY IN NORTHEASTERN KENTUCKY...
  BOYD COUNTY IN NORTHEASTERN KENTUCKY...

* UNTIL 900 PM EDT

* AT 822 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GRAYSON...
  MOVING EAST AT 30 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  ASHLAND...GRAYSON...CANNONSBURG...DENTON...RUSH...COALTON...
  DURBIN...PRINCESS...MAVITY...GRAHN...HITCHINS AND SUMMIT.

THIS INCLUDES INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS 161 AND
189.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3840 8292 3838 8282 3840 8281 3842 8278
      3843 8277 3846 8265 3825 8260 3827 8261
      3826 8270 3825 8272 3825 8312 3835 8313
TIME...MOT...LOC 0022Z 262DEG 27KT 3831 8304 

HAIL...1.75IN
WIND...70MPH
 
$$

25
1 follow-up statement
603 
WWUS51 KRLX 070038
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
838 PM EDT WED JUL 6 2016

KYC019-043-070100-
/O.CON.KRLX.SV.W.0134.000000T0000Z-160707T0100Z/
CARTER KY-BOYD KY-
838 PM EDT WED JUL 6 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR EAST CENTRAL CARTER AND BOYD COUNTIES...

AT 837 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
GRAYSON...MOVING EAST AT 30 MPH.

HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
         ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
ASHLAND...GRAYSON...CANNONSBURG...DENTON...RUSH...COALTON...DURBIN...
PRINCESS...MAVITY...HITCHINS AND SUMMIT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY
FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3840 8292 3838 8282 3840 8281 3842 8278
      3843 8277 3846 8265 3825 8260 3827 8261
      3826 8270 3825 8272 3825 8301 3838 8300
TIME...MOT...LOC 0037Z 262DEG 27KT 3833 8289 

HAIL...1.00IN
WIND...70MPH
 
$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 7:38 PM EDT, 44 minutes earlier.

Area forecast discussion, Jul 6, 7:38 PM EDT, 44 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
738 PM EDT WED JUL 6 2016

.SYNOPSIS...
Very warm/muggy air remains in place. Disturbances Tonight and
Thursday. Cold front shakes up the pattern Friday night. High
pressure passes by to the north on Sunday.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
530 pm update...tweaked wind and sky grids based on current
observations. Line of convection across southeast Ohio has been
showing signs of weakening...with mainly just a brief heavy
downpour and wind gusts in the teens to lower 20 kt range. Bulk of
this convection should die down over the next few hours...but will
still have lingering showers/isold thunder across the north
through evening as shortwave skirts across the north.

Previous discussion follows...
In the very warm and humid air mass, scattered afternoon
convection was developing western portions of the forcast area,
out ahead of an arcing line of strong to severe storms
approaching from the west. While showing signs of weakening a
bit, in the afternoon heating, the line is not likely to fall
apart through the remainder of the afternoon, so have reflected
this with line of likely pops moving into western flank of
forecast area, before pops lower this evening as the activity
continues east into the forecast area tonight. Given upper
forcing, high PW values and associated instability, at least some
semblance of this convective feature is likely remain intact
through much of the overnight.

Thursday morning will be another warm and muggy one with stratus
and fog in the wake of the night time convection. Convection is
likely to refire in the afternoon heating Thursday, but upper
level ridging and some mid level dry air may limit coverage and
duration.

Temperatures and dew points on track in this warm and muggy
pattern as previous forecast and guidance have been handing this
time range well outside mesoscale convective effects.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
Warm and humid weather continues to start the short term, with
scattered showers and thunderstorms Friday. A cold front approaches
late Friday, crossing Friday night. Have high chance and likely POPs
with this. There is decent shear and instability, although they may
be slightly offset from each other. Storms will be incoming from the
west at a good time diurnally, so best chance of strong to severe
storms looks to be in the Ohio River Valley. With current timing,
anticipate convection strength would be waning as the storms
continue east through the I-77 and I-79 corridors. Precipitable
water along and ahead of the front are fairly steady around 2 inches
providing heavy rain potential. HWO adequately covers storm and
water threat so no changes planned there.

Secondary surface front and upper level trough sink in behind the
cold front...so lingered some slight chance to chance POPs across
the north through Saturday. This will taper off Saturday night.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Main change over previous forecast was to lower POPs early next
week. ECMWF is now taking the cold front from the short term farther
south so have mainly dry forecast Sunday and Monday. Moisture begins
to increase again through midweek with POPs gradually increasing --
maxing out each afternoon and waning during the overnights.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
SCT showers and thunderstorms continue across the area this
evening...as upper disturbances trigger convection in the warm
unstable airmass. Expect brief heavy downpours...small hail...and
gusty winds in vicinity of storms...along with brief mvfr/ifr
restrictions. Most of this convection should die down after
06-09Z...but expecting widespread mvfr/ifr fog and stratus to
develop...lasting through 13-15Z...when partial clearing/lifting
to VFR is expected. Convection will refire again on
Thursday...particularly after 16Z.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Coverage and continuation of convection
through 12Z Thursday in question. Development of fog or stratus
tonight and restrictions may vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            THU 07/07/16
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    M    M    M    M    M    L    L    L    L
HTS CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M
BKW CONSISTENCY  H    H    M    M    L    L    L    L    L    L    L    L
EKN CONSISTENCY  H    M    M    M    M    L    L    L    L    L    L    L
PKB CONSISTENCY  H    H    H    L    H    H    M    M    L    L    L    L
CKB CONSISTENCY  H    H    H    H    M    M    L    L    L    L    L    L

AFTER 00Z FRIDAY...
IFR possible in showers/storms Thursday night, and then again
late Friday and friday night. IFR in stratus and fog possible late
overnight Friday night into Saturday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/MZ
NEAR TERM...TRM/SL
SHORT TERM...MZ
LONG TERM...MZ/99
AVIATION...sl
Hazardous weather outlook, Jul 6, 4:45 AM EDT, 15 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
445 AM EDT WED JUL 6 2016

KYZ101>103-105-OHZ083-084-086-087-VAZ003-004-WVZ005>007-013>015-
024>026-033>036-070845-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-VINTON-GALLIA-LAWRENCE OH-
DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-LINCOLN-PUTNAM-KANAWHA-MINGO-
LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
445 AM EDT WED JUL 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...PORTIONS
OF SOUTHEAST OHIO...SOUTHWEST VIRGINIA...AND PORTIONS OF SOUTHERN
WEST VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

IN THE MUGGY AIR...LOCAL DOWNPOURS ARE POSSIBLE LATE THIS
AFTERNOON AND TONIGHT. IF THE THREAT OF HEAVY RAIN INCREASES...
A FLASH FLOOD WATCH MAY BE POSTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

IN THE MUGGY AIR...DOWNPOURS ARE AGAIN POSSIBLE THURSDAY INTO
FRIDAY NIGHT. IF THE THREAT OF HEAVY RAIN INCREASES...A FLASH
FLOOD WATCH MAY BE POSTED.

SEVERE THUNDERSTORMS COULD FORM FRIDAY AFTERNOON AND FRIDAY
EVENING...WITH DAMAGING WIND GUSTS THE MAIN HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ066-067-075-076-085-WVZ008>011-016>020-027>032-037>040-046-047-
070845-
PERRY-MORGAN-ATHENS-WASHINGTON-MEIGS-JACKSON WV-WOOD-PLEASANTS-TYLER-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
445 AM EDT WED JUL 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
OHIO...AND PORTIONS OF CENTRAL WEST VIRGINIA AND NORTHERN WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

IN THE MUGGY AIR...DOWNPOURS ARE POSSIBLE THURSDAY INTO FRIDAY
NIGHT. IF THE THREAT OF HEAVY RAIN INCREASES... A FLASH FLOOD
WATCH MAY BE POSTED.

SEVERE THUNDERSTORMS COULD FORM FRIDAY AFTERNOON AND FRIDAY
EVENING...WITH DAMAGING WIND GUSTS THE MAIN HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KTB

In the hours before

Local storm report, Jul 6, 2:35 PM EDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
235 PM EDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TORNADO          4 S CHARLESTON          38.29N  81.64W
07/04/2016                   KANAWHA            WV   NWS STORM SURVEY

            NWS DAMAGE SURVEY LOCATED NUMEROUS TREES DOWN NEAR
            LOUDENDALE...NORTH OF KANAWHA STATE FOREST. LOCATION OF
            TREE DEBRIS... BRANCHES... AND TRUNK SNAPS WAS
            CONSISTANT WITH LOCATION OF TORNADIC DEBRIS SIGNATURE
            NOTED ON KRLX RADAR AT THE TIME OF THE EVENT.

&&

EVENT NUMBER RLX1601193

MAC
Special weather statement, Jul 6, 7:15 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
715 PM EDT WED JUL 6 2016

KYZ101-062345-
GREENUP-
715 PM EDT WED JUL 6 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GREENUP COUNTY...

AT 714 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF LETITIA...OR 10 MILES SOUTHWEST OF PORTSMOUTH...MOVING EAST AT 30
MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTH SHORE AND SOUTH PORTSMOUTH.

LAT...LON 3872 8303 3873 8300 3872 8298 3875 8292
      3875 8291 3869 8288 3867 8304 3868 8303
      3870 8304
TIME...MOT...LOC 2314Z 257DEG 24KT 3868 8312

25
Special weather statement, Jul 6, 7:57 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
757 PM EDT WED JUL 6 2016

OHZ086-WVZ007-070030-
GALLIA-MASON-
757 PM EDT WED JUL 6 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN GALLIA AND
SOUTHWESTERN MASON COUNTY...

AT 756 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES NORTH OF
ONA...OR 13 MILES NORTHEAST OF PROCTORVILLE...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CROWN CITY AND ASHTON.

LAT...LON 3875 8210 3859 8207 3858 8220 3859 8222
      3860 8225 3859 8228 3858 8229 3864 8233
TIME...MOT...LOC 2356Z 252DEG 19KT 3861 8226

25
Special weather statement, Jul 6, 8:13 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
813 PM EDT WED JUL 6 2016

KYZ101-102-070045-
CARTER-GREENUP-
813 PM EDT WED JUL 6 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CARTER COUNTY...

AT 813 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER OLIVE HILL...
MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GRAYSON...OLIVE HILL...CARTER CAVES STATE PARK...OLDTOWN...
HOPEWELL...GRAHN AND HITCHINS.

THIS INCLUDES INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS 155 AND
176.

LAT...LON 3832 8324 3846 8291 3829 8280 3824 8314
      3826 8315 3827 8318 3825 8319 3825 8321
TIME...MOT...LOC 0013Z 250DEG 29KT 3831 8313

25

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:13 PM EDTSpecial Weather StatementRLXCarter32 min
Jul 6, 8:46 PM EDTSpecial Weather StatementRLXLawrence29 min
Jul 6, 8:54 PM EDTSevere Thunderstorm WarningRLXBoyd36 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.